Minnesota, 2010Flood in Minnesota, May 30 to 31, 2010
May 30 to 31, 2010 · NWS FGF · 1 event in 1 county or zone
After up to five inches of rain fell over portions of Kittson County, tremendous amounts of water continued to move into the area river systems. Sheets of water covered many farm fields and roads into early June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After up to five inches of rain fell over portions of Kittson County, tremendous amounts of water continued to move into the area river systems. Sheets of water covered many farm fields and roads into early June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 1:27 AM CST, 7 hours 31 minutes earlier.
Area forecast discussion, May 30, 1:27 AM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
227 AM CDT SUN MAY 30 2010
.DISCUSSION...
THE VERY MOIST AIRMASS WILL MOVE EAST TODAY AND BE REPLACED WITH
MUCH DRIER AIR. MODELS IN DECENT AGREEMENT AND NO REAL PREFERENCE
THIS MORNING.
FOR TODAY...THE BEST CHANCE FOR SHOWERS AND A RUMBLE OF THUNDER
WILL BE DURING THE MORNING. EXPECT CLEARING BY AFTERNOON WITH
TEMPS BELOW NORMAL AND MUCH COOLER THAN YESTERDAY. PWATS WILL FALL
FROM NEAR 1.5 INCHES IN THE NORTH THIS MORNING TO AROUND 0.5 BY
LATE AFTERNOON.
FOR TONIGHT...IT SHOULD DRY OUT WITH WESTERLY FLOW ALOFT MOVING
IN.
FOR MEMORIAL DAY...EXPECT A CHANCE OF SHOWERS TO THE NORTH DURING
THE MORNING...WITH CYCLONIC/MOIST FLOW AND SOME INSTABILITY. PWATS
JUMP BACK UP TO AROUND AN INCH BY AFTERNOON ALONG WITH LI/S TO
AROUND -4C AND CAPES TO 500 J/KG. THERE WILL BE STRONG DEEP
LAYERED SHEAR AS WELL...SO WILL ADD AN AFTERNOON MENTION OF
THUNDER TO ALL AREAS AND CONTINUE IT THROUGH MONDAY EVENING. A FEW
SHOWERS COULD CONTAIN BRIEF HEAVY DOWNPOURS IN THE NORTHERN
VALLEY ALONG WITH THE THREAT FOR SOME HAIL AND PERHAPS A WIND GUST
OR TWO. TEMPS SHOULD WARM MORE THAN SUNDAY WITH SOME WAA NEAR
850MB NEAR A SFC TROUGH THAT SHOULD FOCUS AFTERNOON CONVECTION.
ON TUE...IT SHOULD BE A DRY DAY WITH WEAK HIGH PRESSURE RIDGING
DOWN FROM CANADA. TEMPS WILL ALSO FALL BELOW NORMAL WITH NORTHERLY
FLOW AND COOL 850MB TEMPS AROUND +2C IN THE NORTH AND +6C SOUTH.
ON WED/THU...SEVERAL SHORTWAVES WILL MOVE THROUGH GENERAL WESTERLY
FLOW ALOFT. THESE WAVES WILL BE HARD TO TIME SO WILL MENTION
MAINLY CHANCES FOR THUNDER. THE LATEST MODEL RUNS APPEAR A BIT
DRIER THOUGH AND THIS PERIOD COULD TURN OUT BEING QUITE DRY...AND
THIS WILL NEED TO BE WATCHED WITH LATER RUNS.
&&
.AVIATION...
IFR/MVFR CONDITIONS THIS MORNING SHOULD GIVE WAY TO VFR CONDITIONS
BY AFTERNOON. W/NW WINDS WILL GUST UP TO 30KT MAINLY DURING THE
MORNING BEFORE SUBSIDING THIS EVENING.
&&
.HYDROLOGY...
MORE HEAVY RAIN HAS FALLEN OVER THE NORTHERN PORTION OF THE RED
RIVER VALLEY. THE PEMBINA AND KITTSON COUNTY AREA HAVE BEEN HIT
HARDEST...WITH UPWARDS OF 5 INCHES OF RAIN IN THE PAST 24 HOURS.
THIS HAS PROMPTED 2 FLASH FLOOD WARNINGS FOR THESE AREAS. THIS HAS
CAUSED SIGNIFICANT RISES ON THE PEMBINA RIVER POINT ON THE RED AND
HALLOCK ON THE TWO RIVERS RIVER. A NEW WARMING FOR HALLOCK HAS
BEEN ISSUED WITH MODERATE FLOODING NOW OCCURRING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
DK
Hazardous weather outlook, May 30, 4:55 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 AM CDT SUN MAY 30 2010
MNZ004-NDZ008-311100-
KITTSON-PEMBINA-
555 AM CDT SUN MAY 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN HAS FALLEN OVER PEMBINA AND KITTSON COUNTY OVER THE
PAST 24 HOURS. THIS WILL CAUSE SIGNIFICANT OVERLAND FLOODING...IN
ADDITION TO RIVER RISES ALONG THE TWO RIVERS RIVER NEAR HALLOCK
AND ON THE RED RIVER NEAR PEMBINA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL RETURN ON MONDAY AFTERNOON. A
FEW OF THESE STORMS MAY CONTAIN BRIEF HEAVY RAIN...SMALL HAIL AND
GUST WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ006-007-014>016-
024-026>030-038-039-049-052>054-311100-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-TOWNER-CAVALIER-BENSON-RAMSEY-EASTERN WALSH COUNTY-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
555 AM CDT SUN MAY 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL RETURN ON MONDAY AFTERNOON. A
FEW OF THESE STORMS MAY CONTAIN BRIEF HEAVY RAIN...SMALL HAIL AND
GUST WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DK
In the hours before
Local storm report, May 30, 6:00 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 AM CDT SUN MAY 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM FLOOD LANCASTER 48.86N 96.80W
05/30/2010 KITTSON MN LAW ENFORCEMENT
MAJOR FLOOD ISSUES IN CITY OF LANCASTER. WATER OVER
HIGHWAY 59 SOUTH OF LANCASTER.
&&
DKELLENBFlood, Kittson
- When
- May 30, 8:58 AM CST to May 31, 11:59 PM CST
- Where
- Kittson County, 0.83 mi SSW of Noyes to 1.53 mi NNW of Mattson
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -97.210
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Louisiana, May 30, 20101 death · 1.5 in hail · 3 events
- Flood in North Dakota, May 30 to 31, 2010$1.1 million · 1 event
- Damaging Winds in Texas, May 30, 2010$70,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Louisiana, May 30, 2010$60,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Kansas, May 30, 2010$25,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, May 30, 20102.5 in hail · 13 events
- Avalanche in Colorado, May 30, 20101 injured · 1 event
- Hail and Damaging Winds in Kansas, May 30, 2010$2,000 · 1 in hail · 5 events
- Hail in Texas, May 30, 20101 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 30 to 31, 20103 events
- Damaging Winds in Oklahoma, May 30, 2010$1,000 · 61 kt wind · 3 events
- Hail in Georgia, May 30, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223544.